I am 64 years old and have been depressed most of my
life. I have been on prozac for about 20 years now. I
was quite ill and in the hospital for several weeks, while
I was in the hospital I was never given my prozac and when
I got out I went into a deep depression. Could it have
been that I was suddenly stopped this medication? What are the withdrawal effects of SSRI medicines?
You describe a chronic or recurrent type of depression and a positive effect of the antidepressant (a SSRI = serotonine reuptake inhibitor). It is highly recommended to make a permanent antidepressant therapy for this kind of depressive disorder! Sometimes an antidepressant can be combined with another type of mood stabilizer (like carbamazepine, valproate, or lithium). Additional cognitive-behavioral therapy can be useful to learn to cope with this chronic disorder.
It is a common problem that doctors try to reduce or change psychopharmacotherapy in a medical hospital. Sometimes this is necessary due to side effects or other medical reasons. But it should only be done after consultation of a qualified psychiatrist!
Severe medical conditions can trigger (and cause) a depression. For seniors this is a major problem because it can affect sleep, appetite and mobility. Very often additional psychopharmacotherapy with antidepressants is a great help for these group of patients. Some experts in the United States recommend psychostimulants in the treatment of depression in medical ill seniors. They offer a good immediate activation and antidepressant effect until the antidepressant starts to work (usally after 2 or 3 weeks).